Monday, December 22, 2014

Check for active ingredients on your child's medications

With allergy season coming up, kids can sometimes take multiple medications for allergies, and a cold or cough. A child should not take medications with the same active ingredient to avoid a possible reaction, says the FDA.

Check for active ingredients on your child's medications

iStockphoto

With allergy season right around the corner, a child could easily be taking multiple medications for allergies, and a cold or cough. Parents need to check for a medication’s active ingredient because a child could experience a reaction if those medicines have the same active ingredient, according to the Food and Drug Administration.

Many medicines have just one active ingredient. However, combination medicines may have more than one, such as those for allergy, cough, or fever and congestion. More than one combination medicine may be one too many, and a child could get a double dose of the same active ingredient.

Active ingredients are listed first on a medicine's drug facts label for over-the-counter products. For prescription medicines, they are listed in a patient package insert or consumer information sheet provided by the pharmacist.

Antihistamines used to combat allergy symptoms are found in many different forms for children and adults: liquids, tablets, creams, nasal sprays, and eye drops. OTC antihistamines with brand name examples include diphenhydramine (Benadryl), chlorpheniramine (Chlor-Trimeton), clemastine (Tavist), fexofenadine (Allegra), loratadine (Claritin, Alavert), and cetirizine (Zyrtec).

“Too much antihistamine can cause sedation and—paradoxically—agitation. In rare cases, it can cause breathing problems, including decreased oxygen or increased carbon dioxide in the blood,” said Hari Cheryl Sachs, M.D., a pediatrician at the FDA in an consumer update.

Here are other active ingredients to look out for that are often found in combination products for allergies, but also used to treat other symptoms, such as fever, headache or nasal congestion. Any of these symptoms may indicate a need for immediate medical attention, according to the FDA.

  • Acetaminophen (in Tylenol and many other products), a pain reliever often used to treat fevers, mild pain or headache. Taking too much can cause liver damage.
  • Ibuprofen (for example, Advil or Motrin), another common medicine for relieving mild to moderate pain from headaches, sinus pressure, muscle aches and flu, as well as to reduce fever. Too much ibuprofen can cause nausea, vomiting, diarrhea, severe stomach pain, and even kidney failure.
  • Decongestants such as pseudoephedrine or phenylephrine (found in brand name drugs such as Actifed and Sudafed) taken in large amounts can cause excessive drowsiness in children. They can also cause heart rhythm disturbances, especially if combined with products and foods containing caffeine. In the form of nasal sprays and nose drops, these products, as well as oxymetazoline (the active ingredients in products such as Afrin), can cause "rebound" congestion, in which the nose remains stuffy or gets even worse.
Anna Nguyen Healthy Kids blog Editor
About this blog
The Healthy Kids blog is your window into the latest news, research and advice around children's health. Learn more about our growing list of contributors here.

If you have questions about your child's health, ask them here.

Anna Nguyen Healthy Kids blog Editor
Sarah Levin Allen, Ph.D., CBIS Assistant Professor of Psychology at Philadelphia College of Osteopathic Medicine
Stephen Aronoff, M.D., M.B.A. Chair of the Department of Pediatrics at Temple University Hospital
Peter Bidey, D.O. Medical Director of Family Medicine at Philadelphia College of Osteopathic Medicine
Christopher C. Chang, MD, PhD, MBA, FAAAAI, FACAAI Associate Professor of Medicine in division of Rheumatology, Allergy and Clinical Immunology at UC Davis
Katherine K. Dahlsgaard, Ph.D. Lead Psychologist of The Anxiety Behaviors Clinic at Children's Hospital of Philadelphia
Gary A. Emmett, M.D., F.A.A.P Director of Hospital Pediatrics at TJU Hospital & Pediatrics Professor at Thomas Jefferson Univ.
Mario Cruz, M.D. Pediatrician, Associate Director of Pediatric Residency Program at St. Christopher’s Hospital for Children
Magee DeFelice, M.D. Division Chief of Allergy and Immunology at Nemours/Alfred I. duPont Hospital for Children
Hazel Guinto-Ocampo, M.D. Chief of Pediatric Emergency Services at Nemours duPont Pediatrics/Bryn Mawr Hospital
Rima Himelstein, M.D. Adolescent Medicine Specialist at Crozer-Keystone Health System
Jessica Kendorski, PhD, NCSP, BCBA-D Associate Professor in School Psychology/Applied Behavior Analysis at Philadelphia College of Osteopathic Medicine
Anita Kulick President & CEO, Educating Communities for Parenting
Janet Rosenzweig, MS, PhD, MPA VP for Programs & Research for Prevent Child Abuse America
Beth Wallace Smith, R.D. Registered Dietitian at Children's Hospital of Philadelphia
Jeanette Trella, Pharm.D Managing Director at The Poison Control Center at CHOP
W. Douglas Tynan, Ph.D., ABPP Director of Integrated Health Care for American Psychological Association
Flaura Koplin Winston, M.D., Ph.D. Scientific Director of the Children’s Hospital of Philadelphia’s Center for Injury Research and Prevention
Latest Videos
Also on Philly.com:
Stay Connected